Alert archive / South Dakota / Wind Advisories in 2020

Wind Advisory 20, NWS Aberdeen, SD

November 7, 202026 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Nov 7, 2020, 1:21 PM CST for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Nov 8, 2020, 7:04 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 7, 2020, 1:21 PM CST (19:21 UTC)
In effect from
Nov 8, 2020, 7:04 AM CST
Expired
Nov 8, 2020, 6:00 PM CST
In force
11 hr
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.4 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

215 
WWUS73 KABR 071921
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
121 PM CST Sat Nov 7 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080330-
/O.NEW.KABR.WI.Y.0020.201108T1500Z-201109T0000Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, Clear Lake, Fort Pierre, Onida, Pierre, Highmore,
Miller, Murdo, Kennebec, and Fort Thompson
121 PM CST Sat Nov 7 2020 /1221 PM MST Sat Nov 7 2020/

...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ TO 6 PM CST
/5 PM MST/ SUNDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, north central and northeast South 
  Dakota and west central Minnesota.

* WHEN...From 9 AM CST /8 AM MST/ to 6 PM CST /5 PM MST/ Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
011 
WWUS73 KABR 080210 AAA
NPWABR

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Aberdeen SD
810 PM CST Sat Nov 7 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081015-
/O.CON.KABR.WI.Y.0020.201108T1500Z-201109T0000Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, Clear Lake, Fort Pierre, Onida, Pierre, Highmore,
Miller, Murdo, Kennebec, and Fort Thompson
810 PM CST Sat Nov 7 2020 /710 PM MST Sat Nov 7 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ TO
6 PM CST /5 PM MST/ SUNDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, north central and northeast South 
  Dakota and west central Minnesota.

* WHEN...From 9 AM CST /8 AM MST/ to 6 PM CST /5 PM MST/ Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Mohr
192 
WWUS73 KABR 080924
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
324 AM CST Sun Nov 8 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081730-
/O.CON.KABR.WI.Y.0020.201108T1500Z-201109T0000Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, Clear Lake, Fort Pierre, Onida, Pierre, Highmore,
Miller, Murdo, Kennebec, and Fort Thompson
324 AM CST Sun Nov 8 2020 /224 AM MST Sun Nov 8 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING...

* WHAT...South winds 25 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of central, north central and northeast South 
  Dakota and west central Minnesota.

* WHEN...From 9 AM CST /8 AM MST/ this morning to 6 PM CST /5 PM 
  MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Dorn
998 
WWUS73 KABR 081304
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
704 AM CST Sun Nov 8 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-082115-
/O.EXT.KABR.WI.Y.0020.201108T1304Z-201109T0000Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, Clear Lake, Fort Pierre, Onida, Pierre, Highmore,
Miller, Murdo, Kennebec, and Fort Thompson
704 AM CST Sun Nov 8 2020 /604 AM MST Sun Nov 8 2020/

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

* WHAT...South winds 25 to 40 mph with gusts up to 55 mph.

* WHERE...Portions of central, north central and northeast South 
  Dakota and west central Minnesota.

* WHEN...Until 6 PM CST /5 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

LUECK
566 
WWUS73 KABR 081920
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
120 PM CST Sun Nov 8 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090000-
/O.CON.KABR.WI.Y.0020.000000T0000Z-201109T0000Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, Clear Lake, Fort Pierre, Onida, Pierre, Highmore,
Miller, Murdo, Kennebec, and Fort Thompson
120 PM CST Sun Nov 8 2020 /1220 PM MST Sun Nov 8 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of central, north central and northeast South 
  Dakota and west central Minnesota.

* WHEN...Until 6 PM CST /5 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
455 
WWUS73 KABR 090003
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
603 PM CST Sun Nov 8 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090115-
/O.EXP.KABR.WI.Y.0020.000000T0000Z-201109T0000Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, Clear Lake, Fort Pierre, Onida, Pierre, Highmore,
Miller, Murdo, Kennebec, and Fort Thompson
603 PM CST Sun Nov 8 2020 /503 PM MST Sun Nov 8 2020/

...WIND ADVISORY HAS EXPIRED...

The winds have fallen off across the region. Therefore, the wind
advisory was allowed to expire.

$$

Mohr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Nov 7, 11:26 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Nov 7, 11:26 AM CST, 1 hour 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1126 AM CST Sat Nov 7 2020

.UPDATE...
Issued at 1014 AM CST Sat Nov 7 2020

Dropped highs today up to 10 degrees on the north side of the
stationary front. ECAM appeared to have the best solution and
placement of the front compared to current observations. Also
expect rising temperatures overnight as the front retreats to the
north and west.

&&

.SHORT TERM...(Today through Sunday Afternoon)
Issued at 318 AM CST Sat Nov 7 2020

Presently, a cold front is located mostly west to east along a line
from Stanley to Spink county and then to the northeast through
Traverse county. The biggest question for the short term period is
just how far north this front will retreat through the day, before
the end of peak heating, as southerly winds increase. This will have
large implications on today's highs. There is a ton of variance in
guidance and using the Model Certainty tool, the 10th percentile for
the forecast area is around 52 degrees while the 90th percentile is
at around 72 degrees.  Went with the 50th percentile (about 63
degrees) and then skewed the areas expected to be north of the front
down a few degrees and skewed the areas expected to be south up the
front up a few degrees to try and illustrate the frontal gradient
better.  The ending result is the northernmost tier or two of
counties generally has highs in the mid 50s to low 60s and then
areas further south (plus the Coteau) maintain highs in the low to
mid 70s.

This is one of those tricky situations where there can be a major
difference between one location and another location 30 miles to the
north/south.  Thus some locations may be +/- 10 degrees from the
forecast while another nearby will be right on.  Aberdeen to
Sisseton to Mobridge are examples of such locations where higher
uncertainty exists today.  Less uncertainty exists on the Coteau as
well as in central South Dakota.

The other big story of the short term is surface low pressure that
moves across the western Dakotas Sunday.  A few showers and maybe a
rumble or two of thunder may be associated with this system, but the
bigger impact for our area will probably come from the very strong
winds associated with the very tight pressure gradient. Southerly
gusts of 35 to 40 kts are possible Sunday.

.LONG TERM...(Sunday Evening through Friday)
Issued at 318 AM CST Sat Nov 7 2020

When the period opens Sunday night, low level caa is happening.
Blustery southerly component winds are transitioning to blustery
northwesterly component winds. Until Thursday night, low level winds
will remain from the northwest, helping to keep the temperature
forecast at or below normal. Thursday night through the end of the
period a warmer south-southwesterly wind is forecast to develop.

As for precipitation chances, models/ensembles continue to suggest
the upper flow pattern will be active with multiple chunks of
mid/upper level s/w energy progged to move over the region. Lower-
bound precipitation chances remain in the forecast Sunday night
associated with the cold fropa. Additional frontal zone pops are in
the forecast Monday/Monday night for any areas where upper jet
support lines up with decent mid-level frontogenesis. It appears one
of those other chunks of s/w energy move out of the Rockies and work
across the region Tuesday/Tuesday night, with yet another upper wave
potentially reaching the central/northern plains by Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1126 AM CST Sat Nov 7 2020

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected through the period. Strong, gusty
southerly winds will develop on Sunday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Telken
LONG TERM...Dorn
AVIATION...Wise
Hazardous weather outlook, Nov 7, 3:04 AM CST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
304 AM CST Sat Nov 7 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080915-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
304 AM CST Sat Nov 7 2020 /204 AM MST Sat Nov 7 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Very strong southerly winds with gusts up to 45 mph are expected
Sunday. These strong winds may move loose debris, damage property,
and make travel more difficult for high profile vehicles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Telken

Nearby

Wind Advisories in South Dakota, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.